Psycho-Babble Medication Thread 837095

Shown: posts 1 to 5 of 5. This is the beginning of the thread.

 

Celexa works! But has made me gain 20 lbs.

Posted by cgd092 on June 29, 2008, at 0:21:02

I'm a 39 y/o woman. I've been taking Celexa (20mg/day) for about three years now. It seems to work better than the other antidepressants I've tried. But I've gained 20 lbs. (125 to 145 lbs.) in the past three years. Using online BMI calculators and stuff, I am now entering the overweight category. I was 125 lbs for at least 20 years without dieting or even thinking about food. So the only thing that explains my 20 lbs. weight gain is the Celexa. I know I should be thankful there's a med that is helping keep depressive episodes fewer and farther between. But when should I think about trying Wellbutrin or another more weight-neutral med? Thanks for any thoughts!

 

Re: Celexa works! But has made me gain 20 lbs. cgd092

Posted by Phillipa on June 29, 2008, at 0:45:08

In reply to Celexa works! But has made me gain 20 lbs., posted by cgd092 on June 29, 2008, at 0:21:02

Are you entering menopause as I only gained weight from that and a messed up thyroid is yours okay? Phillipa

 

Re: Celexa works! But has made me gain 20 lbs. cgd092

Posted by Racer on June 29, 2008, at 12:28:15

In reply to Celexa works! But has made me gain 20 lbs., posted by cgd092 on June 29, 2008, at 0:21:02

> But when should I think about trying Wellbutrin or another more weight-neutral med? Thanks for any thoughts!
>
>

The only problem with that idea is that the Wellbutrin may not work for you. The mechanisms of the two medications are so different, the fact that one works does not predict anything about the other. It's certainly worth trying Wellbutrin, but I'd talk to your doctor about adding it to the Celexa, rather than switching.

There are other options to help mitigate the weight gain from Celexa. You'd have to talk to your doctor about them, but many doctors these days have finally caught on to the fact that SSRIs really do cause weight gain for a fair percentage of those who take them. Since weight gain does have a negative effect on many of us, it would make sense to address it when it happens. Wellbutrin may improve matters for you, and there are other options as well.

Good luck.

 

Re: Celexa works! But has made me gain 20 lbs.

Posted by cgd092 on June 29, 2008, at 15:09:43

In reply to Re: Celexa works! But has made me gain 20 lbs. cgd092, posted by Racer on June 29, 2008, at 12:28:15

Racer wrote, "...The mechanisms of the two medications are so different, the fact that one works does not predict anything about the other."


Thanks for this reminder, Racer. I guess Wellbutrin isn't exactly an SSRI.


"There are other options to help mitigate the weight gain from Celexa. ... Wellbutrin may improve matters for you, and there are other options as well."


Do you know any of the options? Thanks!


 

Re: Celexa works! But has made me gain 20 lbs. cgd092

Posted by Maxime on June 30, 2008, at 19:55:38

In reply to Celexa works! But has made me gain 20 lbs., posted by cgd092 on June 29, 2008, at 0:21:02

So you changed nothing at all in your diet or activity level and you gained 20 pounds?

Maxime


This is the end of the thread.


Show another thread

URL of post in thread:


Psycho-Babble Medication | Extras | FAQ


[dr. bob] Dr. Bob is Robert Hsiung, MD, bob@dr-bob.org

Script revised: February 4, 2008
URL: http://www.dr-bob.org/cgi-bin/pb/mget.pl
Copyright 2006-17 Robert Hsiung.
Owned and operated by Dr. Bob LLC and not the University of Chicago.